Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS Miami, FL

August 18, 2003Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 18, 2003, 1:31 PM EDT for Miami-Dade County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 1:31 PM EDT (17:31 UTC)
Expired
Aug 18, 2003, 2:30 PM EDT
In force
59 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 12 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 181731
SVRMIA
FLC086-181830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
129 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 230 PM EDT

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOMESTEAD WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOMESTEAD BY 130 PM EDT
  PRINCETON BY 210 PM EDT
  BLACK PT BY 220 PM EDT

HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS
INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS
COVERING ROADWAYS.

LAT...LON 2556 8057 2538 8053 2540 8033 2566 8027

$$

CHRISTENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:10 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 18, 10:10 AM EDT, 3 hours 21 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI
1010 AM EDT MON AUG 18 2003

THE 12Z SOUNDING SHOWS FAIRLY LIGHT STEERING FLOW THIS MORNING...ON
THE ORDER OF 5 TO 10 KNOTS. SURFACE ANALYSIS SHOWS THE RIDGE AXIS
VERO BEACH THROUGH TAMPA...LEAVING LIGHT SOUTHEAST SURFACE FLOW IN
PLACE. CONVERGENT FLOW IS ALLOWING FOR SCATTERED SHOWERS AND
THUNDERSTORMS IN THE ATLANTIC WATERS. SLIGHTLY MORE UNSTABLE TODAY
THAN YESTERDAY AS WELL. OF NOTE...LIFTED INDEX THIS MORNING WAS
AROUND -9...ENOUGH TO SPARK DECENT CONVECTION THIS AFTERNOON WITH
MAX HEATING.

EXPECT WEAK SEA BREEZE PENETRATION LATER TODAY. ALONG WITH LIGHT
SOUTHWEST FLOW ALOFT...EXPECT CONVECTION INLAND AND CLOSE TO THE
WESTERN EDGE OF THE EAST COAST METRO AREAS. AGREE WITH MID SHIFT
THAT PALM BEACH COUNTY IS FAVORED OVER REST OF EAST COAST...WHERE
SOUTHWEST FLOW ALOFT IS A LITTLE STRONGER.

WITH PRECIPITABLE WATER VALUES UP NEAR TWO INCHES AND CONSIDERING
THE LIGHT STEERING...IT LOOKS LIKE LOCALLY HEAVY RAINFALL MAY BE IN
THE OFFING FOR THE AFTERNOON. WILL UPDATE ZONES AND WORD FOR THIS.

NO CHANGES PLANNED IN THE MARINE FORECAST MORNING UPDATE. EC.

...PREVIOUS DISCUSSION FOLLOWS...

.S FLA WILL BE IN COL BETWEEN CENTRAL PLAINS RIDGE AND BERMUDA HIGH
WITH A SUBTLE WRINKLE NEXT COUPLE OF DAYS. UPPER TROUGH ALONG E U.S.
COAST FROM NEW ENGLAND TO MID ATLC STATES DIGS NO FURTHER S AND
BEGINS TO LIFT NE AS CENTRAL PLAINS RIDGE GETS SHOVED E BY SHORT
WAVE MOVING SE FROM N ROCKYS. A VORT MAX OVER CENTRAL GULF STATES
(TAIL END OF E COAST TROUGH)...MOVES S INTO N GULF WITH A 500 MB
LOW...ALBEIT WEAK...DEVELOPING. COMBINED WITH WIND CIRCULATION
AROUND BERMUDA HIGH...A SOUTHERLY TO SW WIND FLOW DEVELOPS AS WINDS
VEER FROM A SE TO S SURFACE FLOW TO SW ALOFT WHICH PULLS DEEPER
MOISTURE FROM N CARIB N OVER S FLA.

.FOR THE SHORT TERM...TODAY THROUGH TUESDAY NIGHT...POPS INCREASE
SLIGHTLY. BUT WITH TRAJECTORY AND SEA BREEZE DEVELOPMENT EACH DAY
...N INTERIOR AND NE (PALM BEACH COUNTY)...MOST VULNERABLE WITH 50
PERCENT POPS IMPLANTED INTO AFFECTED ZONES. TEMPS SEASONABLE.

.E COAST UPPER TROUGH MOVES INTO ALTC AS RIDGE CONTINUES E TREK WITH
UPPER GULF LOW TRAPPED UNDERNEATH RIDGE. THE LATTER SYSTEM GETS
PULLED N AS ANOTHER SHORT WAVE DIVING SE OUT OF THE N ROCKYS.
RIDGING NOW DEVELOPS OVER SE U.S. AND ALONG E COAST WITH WIND FLOW
ALL LEVELS BACKING. SLIGHTLY DRIER AIR FROM THE ATLC PULLED OVER
AREA WITH A MORE NORMAL SE TO NW TRAJECTORY DEVELOPING.

.IN THE EXTENDED PERIOD...WED THROUGH SUN...SCATTERED SHOWERS AND
TSTMS EXPECTED EACH DAY WITH LATE NIGHT/EARLY MORNING E COAST
SCENARIO WITH INTERIOR AND W AFTERNOON. TEMPS SEASONABLE.

.IN THE MARINE ZONES...10 KNOTS OR LESS THROUGH THE ENTIRE PERIOD
WITH A SE TO S FLOW BECOMING MORE E TO SE TUE THROUGH FRI.

.NO HIGHLIGHTS REQUIRED FIRE WEATHER.

PBI TT 090/076 090/077 089 1552534
FLL BT 089/078 089/078 088 1542424
MIA BT 090/078 090/078 089 1542424
APF BT 089/075 089/075 090 1541425=

MIA...NONE.
Hazardous weather outlook, Aug 18, 11:20 AM EDT, 2 hours 11 minutes before
FLZ063-066>075-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1120 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...LOCALLY HEAVY RAINFALL EXPECTED THIS AFTERNOON...

SEA BREEZES OFF THE EAST AND WEST COASTS WILL CONVERGE OVER INTERIOR
SECTIONS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. HOWEVER...LIGHT SOUTHWEST WINDS ALOFT WILL HOLD MUCH OF
THIS ACTIVITY CLOSE TO THE WESTERN EDGES OF THE METROPOLITAN AREAS
ALONG THE EAST COAST BY LATE AFTERNOON. THE INDIVIDUAL STORMS WILL
MOVE VERY SLOWLY TO THE NORTHEAST ONCE THEY FORM. WITH MOISTURE
LEVELS FAIRLY HIGH...AND THE ATMOSPHERE MODERATELY UNSTABLE...THESE
SLOW MOVING STORMS ARE CAPABLE OF PRODUCING UP TO AN INCH OF
RAINFALL PER HOUR.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:54 PM EDTSpecial Marine WarningMFL2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.